Alert archive / Oregon / Wind Advisories in 2020

Wind Advisory 22, NWS Pendleton, OR

August 5, 2020Gilliam County, Sherman County, Wasco County, Oregon; Kittitas County, Klickitat County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Aug 5, 2020, 1:24 PM PDT for Gilliam County, Sherman County, Wasco County, Oregon; Kittitas County, Klickitat County, Yakima County, Washington. It took effect at Aug 6, 2020, 11:00 AM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 5, 2020, 1:24 PM PDT (20:24 UTC)
In effect from
Aug 6, 2020, 11:00 AM PDT
Expired
Aug 6, 2020, 10:02 PM PDT
In force
11 hr
Issued by
NWS Pendleton, OR

Counties Gilliam County, OR, Sherman County, OR, Wasco County, OR, Kittitas County, WA, Klickitat County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 146 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 8.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2020-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2020-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WWUS76 KPDT 052024
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
124 PM PDT Wed Aug 5 2020

ORZ041-WAZ024-026-061300-
/O.NEW.KPDT.WI.Y.0022.200806T1800Z-200807T0600Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-Kittitas Valley-
Including the cities of Arlington, The Dalles, White Salmon, 
Ellensburg, and Thorp
124 PM PDT Wed Aug 5 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM THURSDAY...

* WHAT...West winds 25 to 35 mph with gusts 40 to 45 mph.

* WHERE...In Washington, Eastern Columbia River Gorge and 
  Kittitas Valley. In Oregon, East Columbia River Gorge.

* WHEN...From 11 AM to 11 PM PDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
3 follow-up statements
365 
WWUS76 KPDT 061137
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
437 AM PDT Thu Aug 6 2020

ORZ041-WAZ024-026-062300-
/O.CON.KPDT.WI.Y.0022.200806T1800Z-200807T0600Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-Kittitas Valley-
Including the cities of Arlington, The Dalles, White Salmon, 
Ellensburg, and Thorp
437 AM PDT Thu Aug 6 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts 40 to 50 mph.

* WHERE...In Washington, Eastern Columbia River Gorge and 
  Kittitas Valley. In Oregon, East Columbia River Gorge.

* WHEN...From 11 AM to 11 PM PDT today.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
485 
WWUS76 KPDT 062116
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
216 PM PDT Thu Aug 6 2020

ORZ041-WAZ024-026-070600-
/O.CON.KPDT.WI.Y.0022.000000T0000Z-200807T0600Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-Kittitas Valley-
Including the cities of Arlington, The Dalles, White Salmon, 
Ellensburg, and Thorp
216 PM PDT Thu Aug 6 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts 40 to 45 mph.

* WHERE...In Washington, Eastern Columbia River Gorge and 
  Kittitas Valley. In Oregon, East Columbia River Gorge.

* WHEN...Until 11 PM PDT this evening. 

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
483 
WWUS76 KPDT 070502
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1002 PM PDT Thu Aug 6 2020

ORZ041-WAZ024-026-070615-
/O.CAN.KPDT.WI.Y.0022.000000T0000Z-200807T0600Z/
East Columbia River Gorge-
Eastern Columbia River Gorge of Washington-Kittitas Valley-
1002 PM PDT Thu Aug 6 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased and will decrease further overnight.
Therefore wind advisory criteria are no longer expected to be met
and the advisory is being cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Aug 5, 10:15 AM PDT, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 5, 10:15 AM PDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
1015 AM PDT Wed Aug 5 2020

Updated Aviation Discussion

SHORT TERM...Clear skies over the region this morning. Satellite
shows weak upper low over northern California with some mid level
instability clouds moving into southern Oregon. The low will move
northeast across the forecast area later today. Expect scattered
thunderstorms to develop over central and northeast Oregon late
afternoon into the evening. Further north sunny skies through the
day. Increasing clouds in the evening. Last hot day for a while
with highs in the upper 80s and 90s. Large upper trough still
looks to move through the Pacific northwest on Thursday with
cooler and windy conditions.

AVIATION...18Z TAFs...VFR conditions expected through the TAF
period with increasing high level clouds this afternoon and
evening. Breezy conditions will develop across most TAF sites this
afternoon and evening, with west winds 10kts to 15kts and gusts up
to 20kts. TAF site DLS winds will increase to 18kts to 23kts with
gusts up to 30 kts possible this afternoon, decreasing to 10kts to
15kts in the evening. VCTS possible at sites BDN/RDM in the
afternoon, but not expecting sites in the Columbia Basin to see
any storms. Tomorrow, expect winds to increase due to a passing
system. Lawhorn/82

PREV DISCUSSION... /issued 334 AM PDT Wed Aug 5 2020/

SHORT TERM...Today through Friday night. Multiple sensible
weather highlights in the short term including: hot conditions
today, isolated to perhaps widely scattered storms late today and
early tonight, cooler and windy Thursday with a front advancing,
and fire weather concerns today/tomorrow. Latest water vapor
imagery shows a shortwave trough moving onshore northern CA and
upstream an upper trough in the eastern North Pacific with a
closed low positioned in the Gulf of Alaska. Latest NtMicro RGB
imagery shows clear skies area-wide with surface obs depicting
calm to light and variable winds. Clear skies will prevail
initially today with increasing sky cover/cu ahead of the first
disturbance across parts of central OR, John Day Highlands into
the southern Blue Mountains. Best chances for isolated-widely
scattered storms is this afternoon into early tonight across parts
of central OR and the northeast mountains, albeit better chances
appear more so across south central OR (e.g., Lake county). Decent
agreement and signal present with the HREF to support this
evolution as well with anticipated orographic forcing in the area
of better instability ahead of the aforementioned open wave. The
overall risk for storms extends from said central OR northeast
into the southern Blue mountains and Elkhorns with lower-end
chances across the remainder of the Blues and foothills. Low
confidence in storms reaching parts of the nearby Columbia Basin
but cannot be ruled out. Mid- level lapse rates steepen today with
aid of large scale forcing for ascent as the open wave in CA
moves into ID today in a modest corridor of instability. Gusty
winds are anticipated with any storms given profiles with wetting
rain possible. Else, lightning activity is not expected to be
frequent in general. Otherwise, highs will be near 10 degrees or
so above normal across much of south central WA and northeast OR
today, approaching 100 degrees in parts of the Basin.

The aforementioned upper trough evolves eastward and deepens with
the primary embedded shortwave moving into the region Thursday.
A decent setup for breezy to moderate winds across the area with
gusts as high as 35-45 mph possible across areas of the Kittitas
Valley and the eastern Columbia Gorge. Will need to monitor for a
possible wind advisory highlight. Otherwise, there is a risk for
patchy blowing dusts with gusts of 25-35 kts spreading into the
Columbia Basin. With the marine push, highs tomorrow will be near
15 degrees or more cooler than today with highs a few to as much
as several degrees cooler than normal. Cyclonic flow then prevails
Friday in the large scale pattern promoting cool conditions again
as the upper trough evolves across Alberta. 80

LONG TERM...Saturday through Wednesday...Saturday begins with the
region still under WNW flow aloft from the exiting late week trough.
Heights will be rising as high pressure builds slightly and
temperatures lift more toward seasonable levels, though highs will
still be a degree or two low, low 90s in the Basin and 70s in the
mountains. Generally weak W/WNW flow continues into early in the
week with generally pleasant conditions and similar temperatures
expected. Humidity will be low, but winds will be relatively light
outside of local afternoon breeziness. Will still be monitoring for
elevated fire conditions. Some small embedded features in the flow
may focus breezy winds and non-zero rain chances from time to time
but these appear weak and our currently dry atmosphere is not
particularly receptive to storms. Confidence is medium high to high
on an approaching broad trough during the midweek period. This would
likely reinforce the overall cool pattern and bring another period
of windy condition to the Gorge and Basin, as well as the chance of
storms, but a bit early to conjecture too much on impacts at theirs
time. 76

FIRE WEATHER...Elevated fire weather concerns today and tomorrow.
Today owing to risk for isolated-widely scattered storms across
parts of central OR into the John Day Highlands extending across
parts of the Blues and foothills. However, lightning activity is
not anticipated to be great, LALs forecast 2 and some 3, with
potential for wetting rain with storms also, albeit any rainfall
won't be significant. Best chances for storms this afternoon and
tonight is across fire weather zones 611 east into 640, 644, and
642. Elevated fire weather concerns then continue tomorrow owing
to moderate winds and modest low afternoon humidity, the latter
the limiting factor presently. While cooler conditions prevail
tomorrow, conditions will be dry and windy nonetheless that will
need to be monitored if winds trend up more or drier conditions
are forecast. 80

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  94  62  80  49 /   0  10  10   0
ALW  97  66  82  54 /   0  10  10   0
PSC  99  65  85  53 /   0  10  10   0
YKM  96  61  81  48 /   0  10  10   0
HRI  98  66  83  52 /   0  10  10   0
ELN  92  60  72  50 /   0  10  10   0
RDM  90  51  73  40 /  10  20  10   0
LGD  94  59  78  46 /  10  30  10  10
GCD  95  56  79  46 /  20  30   0   0
DLS  92  64  75  56 /   0  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from Thursday morning through Thursday
     evening for ORZ610-639-641.

WA...Fire Weather Watch from Thursday morning through Thursday
     evening for WAZ639-641-675.

&&

94/82/82

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:28 AM PDTFire Weather WatchPDT16 hr

Nearby

Wind Advisories in Oregon, 2020Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.